Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1994;32(2):179-84.

Fatal methemoglobinemia due to inhalation of isobutyl nitrite.

Author information

  • 1National Poisons Information Service (Birmingham Center), West Midlands Poisons Unit, Dudley Road Hospital, Birmingham, United Kingdom.

Abstract

Isobutyl nitrite is a popular recreational drug among both homosexuals and heterosexuals as it is alleged to enhance sexual pleasure and prolong orgasm. In contrast to the ingestion of this volatile nitrite, inhalation is associated only rarely with serious sequelae, though symptomatic methemoglobinemia may occur. The case reported is the first documented fatality from inhalation of isobutyl nitrite. The widespread use of isobutyl nitrite is a cause for concern and physicians should be aware of the potentially fatal consequence of abuse, particularly in those with ischemic heart disease, and its management.

PMID:
8145358
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk